Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Missoula, MT

June 9, 2018Powell County, Montana

NWS Missoula, MT issued this special weather statement at Jun 9, 2018, 2:02 PM MDT for Powell County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:02 PM MDT (20:02 UTC)
Expired
Jun 9, 2018, 2:45 PM MDT
In force
43 min
Issued by
NWS Missoula, MT

County Powell County, MT

The radar

The Missoula radar (KMSX), 73 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS85 KMSO 092002
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
202 PM MDT SAT JUN 9 2018
 
MTZ007-043-092045-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
202 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWELL COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ovando, or 20 miles north of Drummond, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando.

A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4686 11297 4690 11323 4748 11309 4748 11306
      4718 11306 4718 11282
TIME...MOT...LOC 2002Z 193DEG 35KT 4697 11308 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:43 AM MDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 3:43 AM MDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT Sat Jun 9 2018

...Strong thunderstorms and gusty winds across southwest Montana
and Lemhi Count today...

...Snow possible down to 5000 feet Sunday morning...

.DISCUSSION...Little has changed with the strong cold front
anticipated to push through the Northern Rockies today. Gusty
winds and strong thunderstorms still look likely to occur over
southwest Montana and Lemhi County this evening, where sustained
southerly winds around 25-35 mph and gusts approaching 50 mph is a
good possibility. These winds will have the potential to cause
power outages, and make traveling in high profile vehicles a
challenge, if not hazardous, due to strong crosswinds. Therefore,
the wind advisory for southwest Montana and Lemhi County will
still go into effect from noon today through 9 PM this evening.
Elsewhere across the Northern Rockies, still expect gusty winds
and thunderstorms, just not to the degree as the aforementioned
areas above. Area lakes, especially Flathead Lake, will see an
increase in wave heights as well.

After the frontal passage tonight, moderate to heavy rain at
times will continue into early Sunday morning. Also, an
unseasonably cold airmass will settle in, which will bring snow
levels down to around 5000 feet. Not a lot of accumulations are
expected down to that elevation, however if you are planning to be
in the backcountry, plan on cold and wet conditions. Elevations
above 6000 feet could see a couple of inches by late morning
Sunday. Many valleys across western Montana will struggle to get
out of the 40s, with highs topping out in the low 50s. This will
be a huge change from what we have been used to the past few
weeks.

Monday will improve only slightly, although showers will continue
across north central Idaho and western Montana, and will fall as
light snow above 6000 feet through Monday morning. Thankfully,
this will be the final day of unseasonably cool and wet conditions
before a drier, warming mid-week begins. Tuesday and Wednesday will
be quite pleasant across the region, with temperatures rising back
into the 70s and 80s.

The next weather system will bring the return of rainfall and
scattered thunderstorms Thursday and Friday, however extended
forecast models continue to struggle with a solution they agree
on. As such, forecast confidence in any one outcome for next
weekend's weather is still up in the air at this time until model
data start to show some sort of pattern agreement.

&&

.AVIATION...A strong cold front with thunderstorms and gusty
southerly winds will impact much of the region today. The
strongest winds and thunderstorms will be in the area of KBTM and
KSMN, where wind gusts outside of thunderstorms could approach 40
kts this afternoon and evening. Thunderstorms will be a high
probability for KBTM and KSMN between 10/0000Z - 10/0300Z this
evening. KMSO will see gusty winds as well, up to 30kts, with
thunderstorms possible between 09/2000Z-09/2300z. The biggest
impact from these thunderstorms will be wind, however pea size
hail is a possibility.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from noon today to 9 PM MDT this evening
     Butte/Blackfoot Region.

ID...Wind Advisory from noon today to 9 PM MDT this evening Eastern
     Lemhi County.

&&

In the hours before

Special weather statement, Jun 9, 1:20 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Missoula MT
120 PM MDT SAT JUN 9 2018

MTZ006-007-043-092000-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
120 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA...
NORTHEASTERN GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 200 PM
MDT...

At 120 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Drummond, Ovando, Garnet, Helmville, New Chicago, Bearmouth and Hall.

LAT...LON 4649 11314 4654 11339 4708 11331 4693 11283
TIME...MOT...LOC 1920Z 195DEG 34KT 4659 11324
Special weather statement, Jun 9, 1:43 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
143 PM MDT SAT JUN 9 2018

MTZ005-006-092030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
143 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI AND
NORTHWESTERN GRANITE COUNTIES UNTIL 230 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 11 miles south of Hamilton, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Stevensville, Darby, Victor, Woodside, Pinesdale,
Grantsdale, Bell Crossing, Charlos Heights, Corvallis and Como.

LAT...LON 4598 11408 4602 11433 4660 11420 4654 11382
TIME...MOT...LOC 1943Z 193DEG 34KT 4607 11418
Special weather statement, Jun 9, 2:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM MDT SAT JUN 9 2018

MTZ007-043-092045-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
202 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWELL COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ovando, or 20 miles north of Drummond, moving north at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ovando.

A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Montana.

LAT...LON 4686 11297 4690 11323 4748 11309 4748 11306
      4718 11306 4718 11282
TIME...MOT...LOC 2002Z 193DEG 35KT 4697 11308

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:54 AM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more48 hr
Jun 9, 1:20 PM MDTSpecial Weather StatementMSOPowell40 min
Jun 9, 1:43 PM MDTSpecial Weather StatementMSORavalli47 min
Jun 9, 2:11 PM MDTSpecial Weather StatementMSOMissoula49 min
Jun 9, 2:19 PM MDTSpecial Weather StatementMSOMissoula41 min
Jun 9, 2:51 PM MDTSpecial Weather StatementMSODeer Lodge39 min
Jun 9, 3:06 PM MDTSpecial Weather StatementMSOGranite24 min
Jun 9, 3:17 PM MDTSpecial Weather StatementMSOPowell13 min
Jun 9, 3:27 PM MDTSevere Thunderstorm WarningMSOGranite, Powell33 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.